MAUDE Adverse Event Report: COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G50328
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/31/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) number: k170193.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a percutaneous transluminal angioplasty involving a male patient of unknown age with a history of atherosclerosis obliterans (aso), an advance 14 lp low profile balloon catheter ruptured.Access was gained from the right femoral artery and an ipsilateral approach was used to treat a severely calcified total occlusion.Another manufacturer's 0.014 inch wire guide was advanced through the occlusion, followed by the complaint device.As the balloon was inflated, it ruptured at three atmospheres.The balloon was removed from the patient and another unknown manufacturer's device was used to complete the procedure.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received 21aug2019.As reported, the target lesion was within the right superficial femoral artery and was 100% occluded and severely calcified.There was no notable tortuosity.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: reviews of the complaint history, device history record, instructions for use (ifu), quality control procedures, visual inspection, and functional test as well as dimensional verification of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that the device was returned for investigation in a used condition.Biomatter was present on the external surface of the device and within the balloon.Functional testing of the inflation lumen was attempted utilizing both a syringe and an inflation device with air and water.Both inflation attempts were unsuccessful.The device was submerged in warm water for approximately one hour, then reinflation was attempted again.All functional testing was unsuccessful in recreating the reported failure mode.Additionally, a document-based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Furthermore, reviews of the manufacturer¿s instructions and quality control procedures were conducted, and no gaps were discovered.An ifu is provided with the device, which states in bold that particular care should be taken in handling the balloon to prevent damage.The ifu goes on to warn that in the event that balloon pressure is lost and/or balloon rupture occurs, the balloon is to be deflated and removed with the sheath as a unit.The appearance of the returned device is representative of the failure reported, however, the point of failure could not be visualized during functional testing because of the used state of the device.Because the rupture could not be visualized, the most likely cause of the rupture experienced by the customer is the result of pinhole damage in the balloon material.The cause of the balloon rupture was most likely caused by the patient's diseased anatomy, described as being severely calcified with a chronic total occlusion.The restrictive nature, paired with potentially compromising edges of the calcification, most likely caused or contributed to the rupture experienced and could be supportive in suggesting pinhole damage to the balloon.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 14 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8874478
Report Number1820334-2019-01966
Device Sequence Number2079029
Product Code LIT
UDI-Device Identifier10827002503288
UDI-Public(01)10827002503288(17)211220(10)9396505
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/20/2021
Device Model NumberG50328
Device Catalogue NumberPTAX4-14-170-3-4
Device Lot Number9396505
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/16/2019
Initial Date Received by Manufacturer 08/01/2019
Supplement Date Received by Manufacturer08/21/2019
01/06/2020
Initial Report FDA Received Date08/08/2019
Supplement Report FDA Received Date09/18/2019
01/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ASHI INTECC'S GLADIUS MG14PV 0.014 WIRE
Patient Weight84